Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 80, NWS Topeka, KS

June 10, 2012Marshall County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 2012, 7:40 PM CDT for Marshall County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2012, 7:40 PM CDT (00:40 UTC)
Expired
Jun 10, 2012, 8:30 PM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Marshall County, KS

The radar

The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 8:00 PM CDTHAIL 0.882 Nw Marysville, KS
Jun 10, 8:15 PM CDTHAIL 0.881 N Marysville, KS40-45 MPH WIND GUSTS AND 0.98 INCHES OF RAIN IN LAST HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2323 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WUUS53 KTOP 110040
SVRTOP
KSC117-110130-
/O.NEW.KTOP.SV.W.0080.120611T0040Z-120611T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT SUN JUN 10 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS...

* UNTIL 830 PM CDT

* AT 736 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BREMEN...AND
  MOVING EAST AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  OKETO AND BEATTIE.

THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR 
NORTHWESTERN MARSHALL AND NORTHEASTERN WASHINGTON COUNTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3986 9641 3983 9680 4000 9680 4000 9647
TIME...MOT...LOC 0039Z 256DEG 20KT 3990 9676

HAIL...1.25IN
WIND...60 MPH

$$
2 follow-up statements
112 
WWUS53 KTOP 110056
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT SUN JUN 10 2012

KSC117-110130-
/O.CON.KTOP.SV.W.0080.000000T0000Z-120611T0130Z/
MARSHALL KS-
756 PM CDT SUN JUN 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MARSHALL COUNTY UNTIL 830 PM CDT...

AT 750 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST 
OF MARYSVILLE...AND MOVING EAST AT 25 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
OKETO AND BEATTIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3986 9641 3983 9680 4000 9674 4000 9647
TIME...MOT...LOC 0055Z 270DEG 20KT 3989 9664

HAIL...1.25IN
WIND...60 MPH

$$
392 
WWUS53 KTOP 110125
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT SUN JUN 10 2012

KSC117-110135-
/O.EXP.KTOP.SV.W.0080.000000T0000Z-120611T0130Z/
MARSHALL KS-
825 PM CDT SUN JUN 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL COUNTY
WILL EXPIRE AT 830 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER SMALL 
HAIL AND HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.

LAT...LON 3986 9641 3983 9680 4000 9674 4000 9647
TIME...MOT...LOC 0125Z 270DEG 20KT 3989 9642

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:45 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 10, 6:45 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT SUN JUN 10 2012

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM - THROUGH MONDAY...

THUNDERSTORM DEVELOPMENT BECOMING LIKELY BETWEEN 5 AND 7 PM. IT
APPEARS THAT THE MOST LIKELY AXIS FOR DEVELOPMENT WOULD BE GENERALLY
NEAR A LINE FROM MARYSVILLE TO CLAY CENTER TO ABILENE...WITH SOME
WEST TO EAST VARIATION POSSIBLE DEPENDING ON INITIALIZATION TIME.
HIGH RESOLUTION MODEL GUIDANCE SUGGESTS THE LEADING EDGE OF
CONVECTION WOULD APPROACH MHK BY 7 PM...TOP AND EMP BY 9 PM...AND
LWC BY 10 PM...AGAIN WITH SOME VARIATION POSSIBLE.

SUBSTANTIAL INSTABILITY IS IN PLACE THIS AFTERNOON WITH CAPE VALUES
IN THE 3000 TO 4000 J/KG RANGE. WARM SECTOR INSTABILITY SHOULD ALSO
REMAIN AT OR ABOVE 3000 J/KG THROUGH 9 PM BEFORE TAPERING OFF INTO
THE 1000 TO 2000 J/KG RANGE BY MIDNIGHT. IT ALSO APPEARS THAT SOME
ELEVATED INSTABILITY WILL REMAIN IN PLACE BEHIND THE FRONT AS WELL.
THE DEEP LAYER WIND SHEAR IS ON THE FAR LOW END FOR SUPERCELLS...BUT
DO EXPECT SOME ORGANIZED STORMS PERHAPS WITH SOME MID LEVEL ROTATION
EARLY ON IN THE CONVECTIVE EVENT. THIS WOULD SUGGEST A GREATER
THREAT FOR VERY LARGE HAIL WHICH HAS ALSO BEEN HIGHLIGHTED BY SPC
WITH A HATCHED THREAT AREA FOR HAIL OVER NORTHEAST KS. COULD SEE A
FEW HAIL STONES TO 2 INCHES OR SO IF MID LEVEL ROTATION CAN DEVELOP.

EXPECT CONVECTION TO EVENTUALLY BECOME OUTFLOW DOMINANT AS THE UPPER
LEVEL WINDS SHOULD NOT BE SUFFICIENT TO PROHIBIT UPDRAFT/DOWNDRAFT
INTERACTION FOR VERY LONG. THIS WOULD SUGGEST THAT WHILE THE HAIL
THREAT WILL DECREASE A BIT THROUGH THE EVENING...THE DAMAGING WIND
POTENTIAL WILL REMAIN AT LEAST THROUGH MIDNIGHT IF A GOOD
INSTABILITY FEED CAN BE MAINTAINED INTO THE STORMS. MAY ALSO SEE
SOME TRAINING OF UPDRAFTS IN AN AIRMASS WITH PWAT VALUES AROUND 1.5
INCHES OR GREATER...WHICH COULD LEAD TO ISOLATED HEAVY RAINFALL.

FINALLY...THE TORNADO POTENTIAL IS VERY LOW. THE MINOR EXCEPTION
WOULD SEEM TO BE AT A VERY LOW END POTENTIAL FOR BRIEF LANDSPOUT OR
GUSTNADO-TYPE CIRCULATIONS OWING TO THE VERY STEEP LOW LEVEL LAPSE
RATES UNDERNEATH STRONG UPDRAFTS...AND POTENTIAL FOR UPDRAFTS TO
PASS OVER THE TOP OF EXISTING OUTFLOW/SLOW MOVING COLD FRONT
BOUNDARY. AGAIN...THIS POTENTIAL IS LOW...BUT NON-NEGLIGIBLE.

COULD SEE A BIT OF ELEVATED RE-DEVELOPMENT MAINLY SOUTH OF I-70
AFTER MIDNIGHT...WITH THIS ACTIVITY POTENTIALLY LINGERING INTO THE
MORNING HOURS ON MONDAY OVER EAST CENTRAL KANSAS. THE FRONT WILL
STALL SOUTH OF THE AREA ON MONDAY WITH THUNDERSTORMS EXPECTED OVER
FAR SOUTHERN KANSAS...AND A BIT OF THIS PRECIP MAY SNEAK NORTH INTO
EAST CENTRAL KANSAS AGAIN...BUT MOST SHOULD REMAIN SOUTH. TEMPS ON
MONDAY WILL REMAIN WARM DESPITE THE POST-FRONTAL AIRMASS. DEEP
MIXING AND AMPLE SUNSHINE SHOULD LEAD TO HIGHS IN THE UPPER 80S.

BARJENBRUCH

LONG TERM...MON NIGHT THROUGH NEXT SUN.

COOLER AND DRIER AIRMASS
WILL MOVE INTO THE REGION MON NIGHT INTO TUES. LOWS IN THE 50S
WITH HIGHS IN THE MID TO UPPER 80S LOOKS LIKE THE BEST BET
THROUGH TUES. NEXT WAVE FCST TO MOVE ACROSS THE REGION WEDS INTO
THU WITH AT LEAST SLIGHT CHCS FOR PRECIP ACROSS THE AREA. BEYOND
THU...UPPER RIDGING AND LACK OF NOTABLE LOW LEVEL BOUNDARIES WILL
KEEP ANY PRECIP CHCS LOW AT BEST. GUIDANCE APPEARS TOO HIGH WITH
RAIN CHCS GIVEN THE PATTERN SO CONSENSUS WAS TO LOWER TO SLIGHT CHCS OR
KEEP CONDS DRY BEYOND THU.

OMITT

&&

.AVIATION...

COLD FRONT WILL TRAVERSE THE TERMINALS WEST TO EAST IN THE 02Z-05Z
TIME FRAME WITH SLOWLY DECREASING WINDS AHEAD OF IT AND A WIND
SHIFT TO THE NORTHWEST IN ITS WAKE. ALTHOUGH CAPPING
REMAINS...POTENTIAL STILL REMAINS FOR SFC AND ELEVATED CONVECTION
TO DEVELOP THROUGH 06Z BEFORE GRADUALLY SHIFTING EAST AND
SOUTHEAST OF THE TERMINALS. VFR STRATOCU DECK IN ITS WAKE WILL
CLEAR THE TERMINALS BY 12-14Z WITH WINDS INCREASING SLIGHTLY FROM
THE NORTH.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 10, 2:53 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
253 PM CDT SUN JUN 10 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-112000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
253 PM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 5 PM AND 7 PM
TODAY. INITIAL DEVELOPMENT SHOULD BE NEAR A LINE FROM MARYSVILLE
TO CLAY CENTER TO MINNEAPOLIS...WITH THE LINE MOVING EAST ACROSS
THE REMAINDER OF THE AREA THIS EVENING.

DAMAGING WINDS UP TO 70 MPH AND LARGE DAMAGING HAIL UP TO 2
INCHES WILL BE POSSIBLE WITH THE STRONGEST STORMS. HAIL POTENTIAL
WILL DECREASE A BIT AFTER 9 PM...BUT DAMAGING WINDS AND HAIL UP TO
1 INCH WILL REMAIN POSSIBLE. LOCALIZED HEAVY RAINFALL WILL ALSO
BE POSSIBLE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO MONDAY ALONG
AND SOUTH OF THE TURNPIKE.

SLIGHT THUNDERSTORM CHANCES RETURN TO THE THE AREA WEDNESDAY INTO
THURSDAY...AND AGAIN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG AND EAST OF A
MARYSVILLE TO CLAY CENTER TO ABILENE LINE BETWEEN 5 PM AND 11 PM.

In the hours before

Special weather statement, Jun 10, 7:06 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT SUN JUN 10 2012

KSZ009-010-110030-
MARSHALL-WASHINGTON-
706 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
NORTHEASTERN WASHINGTON COUNTIES...

THROUGH 730 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF NORTHWESTERN MARSHALL AND NORTHEASTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL. THE THUNDERSTORM WILL
OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF MARSHALL AND WASHINGTON
COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

&&

LAT...LON 4000 9664 3989 9663 3986 9706 4000 9708
TIME...MOT...LOC 0006Z 265DEG 16KT 3997 9682
Special weather statement, Jun 10, 7:14 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT SUN JUN 10 2012

KSZ009-110045-
WASHINGTON-
714 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY...

THROUGH 745 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF CENTRAL WASHINGTON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE GREENLEAF AND WASHINGTON.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3994 9701 3973 9686 3966 9720 3977 9726
TIME...MOT...LOC 0014Z 235DEG 21KT 3974 9716

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:06 PM CDTSpecial Weather StatementTOPWashington24 min
Jun 10, 7:14 PM CDTSpecial Weather StatementTOPWashington31 min
Jun 10, 7:20 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington25 min
Jun 10, 7:34 PM CDTSevere Thunderstorm WarningTOPWashington41 min
Jun 10, 8:04 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington41 min
Jun 10, 8:27 PM CDTSpecial Weather StatementTOPMarshall48 min
Jun 10, 8:42 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington48 min
Jun 10, 9:30 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley45 min
Jun 10, 10:15 PM CDTSpecial Weather StatementTOPPottawatomie45 min
Jun 10, 10:59 PM CDTSpecial Weather StatementTOPBrown16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.